Increased non-articular tenderness and tender shins have been suggested to be associated with steroid therapy in patients with lupus. The aim of the present study was to extend this observation in a different disease, inflammatory bowel disease (IBD), and to examine the relationship between tenderness, dosage and duration of steroid therapy. Eighty-seven patients with IBD, 23 of them on steroid therapy, were assessed for disease activity and nonarticular tenderness. A count of 18 tender points was conducted by thumb palpation, and tenderness thresholds were assessed by dolorimetry at four shin sites, nine tender point sites and four control point sites. Patients on steroids were significantly more tender than subjects not on steroids: their mean tender point counts were 13.3 and 6.7 (p<0.001), respectively, and the dolorimetry thresholds at all three sites were significantly lower in the steroid group (p<0.001). Increased tenderness was also associated with increased steroid dosage. However, tenderness was not related to duration of steroid therapy, to gender, or to previous steroid therapy being discontinued at least a year ago. Disease activity was neither related to tenderness nor to steroid treatment. The demonstration of increased tenderness in IBD patients on steroid therapy, in addition to earlier observations in lupus, may suggest that such a relationship is not disease specific. The recognition of this association is important to physicians treating patients with steroids and will prevent misinterpretations of complaints about tender shins and diffuse tenderness as part of the disease entity itself.
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine